Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 130, NWS Lubbock, TX

June 12, 2017Hale County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 12, 2017, 6:11 PM CDT for Hale County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2017, 6:11 PM CDT (23:11 UTC)
Expired
Jun 12, 2017, 6:45 PM CDT
In force
34 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Hale County, TX

The radar

The Lubbock radar (KLBB), 46 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
2410 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:02 PM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 12, 3:02 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
302 PM CDT Mon Jun 12 2017

.DISCUSSION...
We will see our first significant thunderstorm chances in a while
over the next couple of days.

Southwest flow aloft has increased today and will continue to do
so through Tuesday. This was in response to a deep upper level low
currently in the Great Basin. This low will eject out of the
Great Basin into the northern Rockies and then the northern Plains
tomorrow. Dryline convergence will continue to sharpen by late
this afternoon centering around the I-27 corridor. A minor
secondary dryline will also sharpen in eastern New Mexico but is
not expected to have much of an impact on convective chances.
there is still some minor capping this afternoon which prevented
convection the past several days. However, this capping is
expected to become weak enough to allow convection to develop.
Surface dew points in the lower 60s have allowed mixed layer
instabilities to climb to around 2000 J/kg already and could go
slightly higher in the next few hours. Deep layer shear has
improved from yesterday with values on the order of 25-30kt today.
Although a cu field is completely absent at the moment, convection
is still expected to develop as all hi-res models depict.
Initiation time is anticipated to be around 23Z or so. Even
better chances for convection will come on Tuesday as the flow
aloft further increases. Instability is progged to be slightly
less than today with only a very weak cap by the afternoon again
with an earlier initiation time.

We will begin to see rising heights on Wednesday with a
strengthening ridge to the south of the region. The dryline will
be sticking around the area but this ridge will fight the dryline
convergence in creating convection on Wednesday and Thursday
afternoons. This ridge will also lead to very warm temperatures
with daytime highs likely eclipsing 100 degrees possibly for a few
days peaking Friday-Saturday. Since low level moisture will also
be around, morning lows will only drop into the lower 70s.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

01
Hazardous weather outlook, Jun 12, 11:26 AM CDT, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1126 AM CDT Mon Jun 12 2017

TXZ021>044-131630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1126 AM CDT Mon Jun 12 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon and evening
along and ahead of the dryline which will be located along a line
from Brownfield to Plainview to Silverton by late afternoon.
Wind gusts to 60 mph and hail up to golf ball size will be
possible with this activity.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorm activity will be possible each afternoon and evening
this week. A higher chance and greater coverage of storms is
forecast for Tuesday. Large hail and damaging downburst wind
gusts will be possible Tuesday afternoon and evening generally
along and east of I-27.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required across the central South
Plains and Rolling Plains late this afternoon into this evening.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:35 PM CDTSevere Thunderstorm WarningLUBSwisher25 min
Jun 12, 6:51 PM CDTSevere Thunderstorm WarningLUBHale24 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.